Alert archive / Montana / Blizzard Warnings in 2019

Blizzard Warning 1, NWS Great Falls, MT

January 28, 2019

NWS Great Falls, MT issued this blizzard warning at Jan 28, 2019, 1:13 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2019, 1:13 AM MST (08:13 UTC)
Expired
Jan 28, 2019, 6:00 AM MST
In force
5 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

265 
WWUS45 KTFX 280813
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
113 AM MST Mon Jan 28 2019

MTZ050-051-281300-
/O.NEW.KTFX.BZ.W.0001.190128T0813Z-190128T1300Z/
/O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/
Judith Basin-Fergus-
Including Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
113 AM MST Mon Jan 28 2019

...BLIZZARD WARNING IN EFFECT UNTIL 6 AM MST EARLY THIS MORNING...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Blizzard conditions in Judith Gap and accumulating snow
  across Judith Basin and Fergus Counties. Additional snow
  accumulations of up to one inch. Winds gusting as high as 50 mph
  in and near Judith Gap.  

* WHERE...Judith Basin and Fergus Counties.

* WHEN...For the Blizzard Warning, until 6 AM MST this morning. 
  For the Winter Weather Advisory, until 11 AM MST this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions. 
  Significant blowing snow in Judith Gap will result in near-zero 
  visibility at times and very dangerous or impossible travel 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle. 

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

&&

$$

MTZ012-281300-
/O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/
Cascade-
Including Great Falls, Cascade, Belt, and Kings Hill Pass
113 AM MST Mon Jan 28 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Snow occurring. Additional snow accumulations of up to 
  one inch.

* WHERE...Cascade.

* WHEN...Until 11 AM MST this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

To see a graphical representation of the degree of stress on
young livestock please visit our webpage and select Local
Programs then Cold Air Advisory for Newborn Livestock.

&&

$$

MTZ054-281300-
/O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/
Meagher-
113 AM MST Mon Jan 28 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING ABOVE 5000 FEET...

* WHAT...Snow occurring above 5000 feet. Additional snow 
  accumulations of up to one inch.

* WHERE...Meagher.

* WHEN...Until 11 AM MST this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Patchy 
  blowing snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

To see a graphical representation of the degree of stress on
young livestock please visit our webpage and select Local
Programs then Cold Air Advisory for Newborn Livestock.

&&

$$

http://www.weather.gov/greatfalls
2 follow-up statements
709 
WWUS45 KTFX 280934
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
234 AM MST Mon Jan 28 2019


MTZ050-051-281800-
/O.CON.KTFX.BZ.W.0001.000000T0000Z-190128T1300Z/
/O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/
Judith Basin-Fergus-
234 AM MST Mon Jan 28 2019

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM MST EARLY THIS
MORNING...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Blizzard conditions and snow occurring. Additional snow
  accumulations of up to one inch. Winds gusting as high as 45
  mph. 

* WHERE...Judith Basin and Fergus.

* WHEN...For the Blizzard Warning, until 6 AM MST early this 
  morning. For the Winter Weather Advisory, until 11 AM MST this 
  morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions.
  Significant blowing snow in and near Judith Gap will result in
  near-zero visibility at times and very dangerous or impossible 
  travel conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle. 

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

To see a graphical representation of the degree of stress on
young livestock please visit our webpage and select Local
Programs then Cold Air Advisory for Newborn Livestock.

&&

$$

MTZ012-281800-
/O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/
Cascade-
Including Kings Hill Pass
234 AM MST Mon Jan 28 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Snow occurring. Snow will taper off through this morning. 
  Additional snow accumulations of up to one inch.

* WHERE...Cascade.

* WHEN...Until 11 AM MST this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions,
  especially on US Highway 89 through the Little Belt Mountains.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

To see a graphical representation of the degree of stress on
young livestock please visit our webpage and select Local
Programs then Cold Air Advisory for Newborn Livestock.

&&

$$

MTZ054-281800-
/O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/
Meagher-
234 AM MST Mon Jan 28 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING ABOVE 5000 FEET...

* WHAT...Snow occurring above 5000 feet. Additional snow 
  accumulations of up to one inch.

* WHERE...Meagher.

* WHEN...Until 11 AM MST this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions along US
  Highway 89 through the Little Belt Mountains. Areas of blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

To see a graphical representation of the degree of stress on
young livestock please visit our webpage and select Local
Programs then Cold Air Advisory for Newborn Livestock.

&&

$$

http://www.weather.gov/greatfalls
460 
WWUS45 KTFX 281246
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
546 AM MST Mon Jan 28 2019


MTZ050-051-281800-
/O.EXP.KTFX.BZ.W.0001.000000T0000Z-190128T1300Z/
/O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/
Judith Basin-Fergus-
546 AM MST Mon Jan 28 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...
...BLIZZARD WARNING WILL EXPIRE AT 6 AM MST EARLY THIS MORNING...

* WHAT...Snow occurring. Additional snow accumulations of up to
  one inch. Winds gusting as high as 40 mph.

* WHERE...Judith Basin and Fergus.

* WHEN...For the Blizzard Warning, until 6 AM MST early this 
  morning. For the Winter Weather Advisory, until 11 AM MST this 
  morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Areas of 
  blowing snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

To see a graphical representation of the degree of stress on
young livestock please visit our webpage and select Local
Programs then Cold Air Advisory for Newborn Livestock.

&&

$$

MTZ012-281800-
/O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/
Cascade-
Including Kings Hill Pass
546 AM MST Mon Jan 28 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Snow occurring. Snow will taper off through this 
  morning. Additional snow accumulations of up to one inch.

* WHERE...Cascade.

* WHEN...Until 11 AM MST this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions, 
  especially on US Highway 89 through the Little Belt Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

To see a graphical representation of the degree of stress on
young livestock please visit our webpage and select Local
Programs then Cold Air Advisory for Newborn Livestock.

&&

$$

MTZ054-281800-
/O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/
Meagher-
546 AM MST Mon Jan 28 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING ABOVE 5000 FEET...

* WHAT...Snow occurring above 5000 feet. Additional snow 
  accumulations of up to one inch.

* WHERE...Meagher.

* WHEN...Until 11 AM MST this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions along US 
  Highway 89 through the Little Belt Mountains. Areas of blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

To see a graphical representation of the degree of stress on
young livestock please visit our webpage and select Local
Programs then Cold Air Advisory for Newborn Livestock.

&&

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this blizzard warning went out at Jan 27, 10:27 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 27, 10:27 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1027 PM MST Sun Jan 27 2019

...Updated Aviation Discussion...

.SYNOPSIS...

A cold front will continue to push southward across the region this
evening. This will continue to bring areas of snow and gusty winds,
mainly across central, western, and southern portions. Light
accumulations are expected across the lower elevations, with
moderate accumulations in the mountains. Gusty winds may bring some
areas of blowing snow, while rapidly freezing temperatures bring
some flash freezing conditions. Snow then tapers off tonight into
Monday morning. The remainder of Monday will see clearing skies and
below normal temperatures.

&&

.UPDATE...

Cold and moist Canadian air continues to push southward through
Montana this evening. Upslope flow against higher terrain is
squeezing out snowfall across portions of Central Montana which is
expected to persist through much of the evening hours. Have
updated forecast to increase PoPs/Snow Amounts at locations
currently receiving snowfall in this region. Remainder of the
forecast is in pretty good shape so no changes have been made to
temperatures or to winds. mpj

&&

.AVIATION...
Updated 0527Z.

Surface cold front will stall over far southwest Montana through the
overnight, then slowly dissipate through 12z/Mon. Snow will
gradually diminish to the north of the front through the morning
hours, ending first near KGTF between 06z-09z/Mon and near KBZN
around 12z/Mon. Favored upslope areas in this region will see
IFR/MVFR conditions at times with mountains obscured. Conditions
expected to improve from northwest to southeast after 12Z Monday
with widespread VFR conditions anticipated for Monday afternoon.

&&

.PREV DISCUSSION...
/ISSUED 621 PM MST Sun Jan 27 2019/

Tonight through Monday night...Canadian cold front's interaction
with the numerous mountains in southwest MT should slow the cold
front's progression overnight. Areas of snow will continue to
affect Central Montana this evening before diminishing overnight.
Winds will then subside on Monday and Monday night as a strong
surface high pressure ridge and associated cold air mass graze our
area. - Jaszka

Tuesday through Sunday...Primarily northwesterly flow aloft resides
over our area, with a powerful jet stream over the Dakotas helping
to keep bitter Arctic cold well to our east over the Dakotas.
However, low-level easterly flow will allow some Arctic air to
remain in place or creep in from the east over the lower elevations
of north-central Montana, particularly along the Milk River and
Missouri River valleys and tributaries through Wednesday. Below-
normal temperatures Tuesday should moderate to near-normal readings
Wednesday. A warm front moving across north-central Wednesday will
help bring increasing west to southwest flow with upper ridging
moving over the region Thursday. This will allow temperatures to
begin to rebound to above normal readings in many locations, with
some models suggesting the potential for temperatures well into the
40s and 50s by the end of the work week with increasing
southwesterly flow. By later Friday into Saturday, a well-developed
disturbance and associated cold front is likely to cross the region,
bringing primarily mountain snow to the Northern Rockies and
increased winds and possibly a brief shot of snow to the plains.
Continued unsettled weather in fast westerly or northwesterly flow
would continue to bring mainly mountain snow to the region into the
beginning of the next week.
- CC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  14  27   6  25 / 100   0   0   0
CTB  11  27   2  24 /  70   0   0   0
HLN   9  26   3  28 / 100   0   0   0
BZN  10  24   2  28 /  40   0   0   0
WEY  -2  19 -10  24 /  40  10   0   0
DLN  12  27   7  32 /  20   0   0   0
HVR  14  26   1  17 /   0  10   0   0
LWT  12  22   4  22 /  50  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Monday above 5000 feet
for Meagher.

Winter Weather Advisory until 11 AM MST Monday Cascade...
Fergus...Judith Basin.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jan 27, 9:25 PM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
925 PM MST Sun Jan 27 2019

MTZ014-015-052-053-055-280700-
Central and Southern Lewis and Clark-Madison-Jefferson-Broadwater-
Gallatin-
Including the cities of Helena, Flesher Pass, Lincoln,
MacDonald Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass,
Twin Bridges, Virginia City, Montana City, Boulder, Boulder Hill,
Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend,
Winston, Bozeman, West Yellowstone, Battle Ridge Pass,
Bozeman Pass, and Targhee Pass
925 PM MST Sun Jan 27 2019

Narrow bands of steady to heavy snow will affect parts of
southwest Montana through midnight tonight. Snowfall rates up to 1
inch per hour are expected with the heaviest snow. Fresh snow
accumulations through midnight should generally reach 1 to 3
inches. This includes Boulder Hill, Bozeman Pass, Homestake Pass,
MacDonald Pass, and the city of Bozeman. Plan on slippery road
conditions and greatly reduced visibility in falling snow.
Local storm report, Jan 27, 10:22 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1022 PM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND GST 2 WSW LEWISTOWN         47.05N 109.47W
01/27/2019  M59 MPH          FERGUS             MT   ASOS

            LEWISTOWN AIRPORT ASOS RECORDED 59 MPH PEAK
            WIND GUSTS AT 10:45 AM AND 10:54 AM MST ON
            27 JAN 2019.

&&
Local storm report, Jan 27, 10:45 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     NON-TSTM WND GST 3 WNW RAYNESFORD        47.28N 110.80W
01/27/2019  M58 MPH          CASCADE            MT   OTHER FEDERAL

&&
Local storm report, Jan 27, 10:48 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1048 PM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 2 WNW MOCCASIN          47.06N 109.95W
01/27/2019  M58 MPH          JUDITH BASIN       MT   MESONET

            MOCCASIN AGRIMET STATION.

&&
Local storm report, Jan 27, 10:51 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1051 PM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     NON-TSTM WND GST 3 NNE MONARCH           47.14N 110.82W
01/27/2019  M61 MPH          CASCADE            MT   DEPT OF HIGHWAYS

            MONARCH CANYON MDT WEATHER STATION.

&&
Local storm report, Jan 27, 11:49 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1149 PM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     NON-TSTM WND GST 8 WNW WHITEHALL         45.91N 112.25W
01/27/2019  M69 MPH          JEFFERSON          MT   UNKNOWN

&&

Nearby

Blizzard Warnings in Montana, 2019Every blizzard warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.